Millions of Seniors Use Risky Drug Combinations

http://www.msnbc.msn.com/id/28368285/

The Journal of American Medical Association (JAMA) recently published an article that focused on medication drug use by senior citizens and the risks associated with the combined use of multiple medications.  The article was based upon research funded by the National Institutes of Health and University of Chicago.

Based upon 3,000 interviews with people aged 57 to 85, the researchers found that 91% of the people interviewed used at least one medication, and that more than 50% used at least five medications.

The most worrisome potential combinations cited by the researchers were as follows:
(1)  Warfarin (a potent prescription clot-fighting drug) taken with aspirin increased the risk of excess bleeding;
(2)  Aspirin taken with over-the-counter ginkgo supplements also increased the chances for excess bleeding;
(3)  Lisinopril (a blood pressure drug) taken with potassium can cause abnormal heart rhythms;
(4)  Statins (a prescription cholesterol-lowering drug) taken with over-the-counter niacin (a type of vitamin B that also lowers cholesterol) increases the risks for muscle damage.

Of chief concern is that many senior citizens do not appreciate the risks associated with combined medication drug use, including the potential effects from over-the-counter medication use such as herbal remedies.